I’ve been watching this community for a long time but haven’t posted about this issue I’ve been having yet because I really thought it would just go away. But it hasn’t. So now I’m here to ask for help.

I have been on Lybrel (and more recently since it came out, the generic version) for about 2.5 years now, since I had to go off Depo because a heel bone density test came back low (though a later hip bone scan came back normal). Anyway, I chose Lybrel because I like not having periods.

The Lybrel worked great for a long, long time… then this past April, I forgot to get a refill in time and was stuck where I couldn’t get it for a few days. So I went like 3 days without a pill. I’ve skipped pills before (or been late taking them) and the worst thing that happened was a small amount of spotting that cleared up within a day or two. So when I start spotting after missing those pills in April, I figured it would go away pretty quickly. No. I kept spotting. Every day. Not enough to need a real pad or tampon, but enough to need to wear a panty liner every day since I never knew when/if it would show up. It was occasionally enough to soak a pantyliner.

Reading on the internet made me think that this might eventually go away with time, so I kept waiting it out, until finally in September/October, I asked my GP about it. (I was already current on my pap.) He suggested I go on one month of a different HBC (or 3 weeks rather, since it was not a continual active dose like Lybrel) to try to trick my body into stopping the bleeding. The entire three weeks I was on this other HBC I was still spotting, and it continued into the first week back onto Lybrel… but then it stopped. Completely. For a glorious 3 weeks. I thought “Great! This is fixed; we are done!”… but then I started spotting again. While it has not been as much of an amount as before, it is still annoying as all hell. I’ve given it a while since it restarted to see if it would go away and it has not.

My doc was telling me I need to go get checked for ovarian issues and all this stuff, or that alternatively, my weight loss (20 pounds last year) was enough to throw off the estrogen levels in my body so that the Lybrel no longer works the same for me. I am willing to go back to a gyn to get checked for the issues he’s suggesting but I do not think this is the problem. It just seems too coincidental that this started right after I missed some pills and it had never been a problem before. I am even halfway considering the prospect of regular HBC at this point even though I don’t want to. Think what you will, but I loved not having periods on Depo and I don’t feel like doing it again now as they were awful for me. That’s the main reason I chose Lybrel over the other options (after my gyn basically blew me off when I requested Mirena– complete with a lecture about potential uterine scarring and how I might change my mind in the future about babies, etc.– I have actually decided to no longer see this gyn, btw). But at this point, I am so sick of this random bleeding nearly every day, I don’t even know what to do with myself.

But so my question is… has this happened to anyone else? Were you able to stop the breakthrough bleeding? I loved Lybrel for well over a year before this started and wish I could just get it to work the same way again. 🙁

PS- Tags won’t load for me at the moment… sorry, mods. 🙁

Tagged with →  

3 Responses to Breakthrough bleeding on Lybrel

  1. EohNet says:

    Lybrel is not a special formulation of hormones that allows you to skip your periods. The only difference is the packaging. You can take Lybrel like a regular pill–3 weeks on, one week off–and you can take any monophasic pill continuously like Lybrel.

    You might have luck giving yourself a withdrawal week, to kind of reset your uterus. As long as you’ve had 21 days of active pills (and on Lybrel, they’re all active pills), you can take up to 7 days off.

    Or your body chemistry could be changing, and Lybrel may just not work as well for you anymore. You might be able to change to another monophasic pill and just take active pills without a break. Lybrel uses levonorgestrel, so you’d want to see if a pill with a different progestin would work better for you.

  2. S32oeva says:

    I was on Lybrel for about two years, and I never did control the breakthrough bleeding. When I first started, it went on for about six months before resolving on its own. (That was not fun.) Then, about a year later, it started again for a few months. This time, I switched to Sprintec (skipping the placebos, so taking it continuously like Lybrel), which has more estrogen in it, to try and stop the bleeding. It worked… for about eight months. And here I am again, in month four or so of bleed-times.

    That first time it went away on its own, and increasing estrogen seems to help… However, I’m not interested in constantly increasing my hormone intake. The prolonged bleeding is contributing to my very low iron levels (so now I have to take iron tablets, too. Yay.) so it’s clearly not working out for me, personally.

    So I personally at am an impasse. My uterus just does not like this continuous BC stuff. Some people’s bodies just resolve it over time, though, so it’s highly individual. If you were turned down about the Mirena and that’s what you want, I’m glad you’re going to see a gyn who will listen to you.

    Sorry I couldn’t be more help. You have my sympathy!

  3. Hteall says:

    (Off topic: don’t worry about the tabs. Only mods can tag.)

Leave a Reply